How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified Physician
Category: Medical
Satisfied Customers: 42811
Experience:  Experienced Physician trained in New York City. I'm ready to help.
41363181
Type Your Medical Question Here...
Dr. David is online now
A new question is answered every 9 seconds

I was diagnosed with pneumonia about 4 days ago and was put

Customer Question

I was diagnosed with pneumonia about 4 days ago and was put on antibiotics Cefdinir 300 mg 2x daily, prednisone. I have done fine improving. Today I started the morning with watery stool and have had at least 15 bouts today. I have a small amount of abdominal
pain, no fever/ there is no blood in my stool. It is brown in color and I don't feel any relief as no real symptoms. I have eaten applesauce, toast and drinken water and oj. All goes right through me. I was sick about 10 years ago, very sick with high fever
etc.. was given penicillin and had the same reaction of diarrhea when taking the medication. I am wondering if I should continue with the antibiotic as have pneumonia or if the diarrhea is being caused by the antibiotic and stop. Getting worried as it's not
getting any better or showing any sign of letting up. I am a 49 year old woman and have been pretty healthy, but 5 year old son got pnemonia and was hospitalized about 3 weeks ago, and then I got sick...and now this. thanks, Maile
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. David replied 1 year ago.

This is Dr. David

the diarrhea is being caused by the antibiotics.

you need to finish the antibiotics for the pneumonia.

you need to take probiotics and yogurt everyday to help add good bacteria into your bowels

if you still continue to have diarrhea, you need stool testing to check for clostridium difficile infection also called c diff infection which can be caused by antibiotic therapy.

probiotics have been shown to decreases of chances of c diff infections when you are on antibiotics.

make sure you take prednisone with food in your stomach first thing in the morning.

do talk to your doctor about getting your stools tested for c diff toxin

let me know if you have questions.

Expert:  Dr. Thomas, MD replied 1 year ago.

Hello

I disagree.

Call your doctor or his answering service.

You can change antibiotics.

You should have a stool sample to rule out c difficile.

Peptobismal is the best all around over the counter treatment for now....talk to your doctor.

This is not a wait until tomorrow situation.

Go have the stool sample now

Any urgent care, any ER.

There are plenty of antibiotics to change to.

OK, so that is an initial answer….

Please use reply to expert if you have further questions. When you are ready, please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.

Expert:  Dr. David replied 1 year ago.

This is Dr. David

here is the study which shows that taking probiotics daily along with antibiotics helps prevent c diff infections

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3105609/

you may not have to change antibiotics if your diarrhea symptoms get better and your stools test don't show c diff infection.

avoid Imodium antidiarrhea medication at this point.

let me know if you have questions.

Related Medical Questions